Thyroid Manager requires free registration
Login or Register

Possible T4 Malabsorption and Abdominal Disease

Last Updated: · Doctors
Authors

Question

60 year old female, previous Cambridge university tutor, now works as a schoolteacher. Thyrotoxicosis 20 years ago and was treated with a course of medication although she cannot recall what it was and I cannot find out. She was subsequently hypothyroid and on 100mcg thyroxine for 20 years with normal thyroid function tests (TSH 0.6mU/l (NR 0.35-4.5) , FT4 19.1pmol/l (NR 11-26)). She says that she > never misses her thyroxine and I entirely believe her. Her only other previous history is pernicious anaemia for which she has regular B12 injections. In March 2008, she presented with gross ascites and abnormal TFTs – TSH 30.81, FT4 17.7. She was clinically entirely euthyroid and again assured me that she was taking her thyroxine. She was not taking any other medication (aside from B12 iections), herbal remedies, over the > counter preparations or kelp. Her heterophil antibodies were negative, as were her antiT4 antibodies and her SHBG. I increased the thyroxine to 150mcg and then 175mcg, although I felt I was treating the numbers > rather than the patient. Despite the increase her TSH continues to run > around 20mU/l, with one excursion to 60mU/l. Her FT4 varies between 14 > and 22 pmol/l. I have also been measuring FT3 which has varied between 2.7pmol/l and 3.5pmol/l (NR 3.9-6.8). She remains largely clinically euthyroid and is not suffering from the dose increments, although she does have the occasional sweat. There was no improvement in the ascites. TFTs of the ascitic fluid were – TSH 16.58mu/l, FT4=15.99pmol/L, FT3=2.22pmol/L (Plasma TFTs at the same time were TSH 32.54pmol/l, FT4 18.7pmol/l, FT3 3.1pmol/l). She has also had extensive investigation of the ascites – Ascitic fluid – No malignant cells, Albumin 17 (Plasma albumin 23), protein 41 (Plasma protein 41), mixed inflammatory and mesothelial cells. CT Abdomen – “thickened stomach”, all else Normal Diagnostic laparoscopy – Normal Peritoneal biopsy – normal; OGD – “mild gastritis”; Ba follow through – normal; Repeat laparoscopy – ?cirrhotic appearance of liver; Liver biopsy – mild inflammatory changes, no cirrhosis; Repeat CT and then PET scan – abdominal lymphadenopathy, nil else; CA-125, CEA and CA19-9 – Normal ESR, CRP, Liver screen, B12, Folate, Full blood count – Normal; LDH, Amylase, Serum ACE – Normal Echo – good LV function ; Early morning urine x3 – Normal; > T-spot test – equivocal In view of the result of the last named test she was started on empirical anti-TB therapy (Rifinah, Pyrazinamide and Ethambutol). She had a good initial clinical response however on ultrasound, her ascites has now re-collected. Over this periode she has had repeated paracentesis and diuretics for symptomatic relief. My questions are – 1. What is the pathophysiology of her TFTs? 2. What, if any, further investigations would be of use? 3. Should I be giving her T3 to treat her numbers and see if this will improve her TSH +/- improve the ascites? 4. Should I just keep increasing the thyroxine?

Dr Alex Bickerton BM MRCP DPhil
Yeovil District Hospital, Somerset

Response

Dr Bickerton,

Your case is a bit complicated, so I offer some suggestions, but not neccessarily the”answer”. You are treating her for TB. Is her “thickened stomach” due to TB? In the old days that was an occasional manifestation of TB. Rifampin increases metabolism of T4 and might be involved in the problem, but I guess it started prior to the Rifampin. So far as her T4 levels, we must assume either she does not take the pills, or the T4 is not absorbed or it is metabolized too fast. You can test absorption 2 ways. If you look up ENDOCRINOLOGY (De Groot and Jameson), you will find on page 1929 a method for testing absorption. Another method is to personally put the pills in her mouth each day for about 10 days (and make sure they are swallowed), and then test the T4 level. Maybe her GI illness, be it TB or something else, inhibits absorption. Malabsorption of T4 is seen with chemotherapy, presumably because it injures the mucosae.If the aborption test shows poor uptake, that would narrow the problem. If this helps, let us know the outcome.

Leslie J De Groot, MD